Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 187, NWS Shreveport, LA

May 14, 2003Lafayette County, Miller County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at May 14, 2003, 5:11 PM CDT for Lafayette County, Miller County, Arkansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 5:11 PM CDT (22:11 UTC)
Expired
May 14, 2003, 6:15 PM CDT
In force
64 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

Counties Lafayette County, AR, Miller County, AR

The radar

The Shreveport radar (KSHV), 90 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
480 J/kg
Mixed-layer CIN
-383 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

145 
WUUS54 KSHV 142211
SVRSHV
ARC073-091-142315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
510 PM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAFAYETTE COUNTY IN SOUTHWEST ARKANSAS
  MILLER COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 615 PM CDT

* AT 510 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTH
  OF GARLAND TO 9 MILES NORTHWEST OF FOUKE...OR FROM 10 MILES
  NORTHWEST OF LEWISVILLE TO 8 MILES SOUTH OF TEXARKANA...MOVING 
  SOUTHEAST NEAR 50 MPH. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OVER FOUKE AT 530 PM CDT
  OVER GARLAND AT 535 PM CDT
  OVER LEWISVILLE AT 550 PM CDT
  OVER STAMPS AT 600 PM CDT
  OVER BRADLEY AT 610 PM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WIND 
GUSTS TO NEAR 60 MPH. DO NOT REMAIN OUTSIDE.

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO WARNING. BE READY TO ACT QUICKLY.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  LAFAYETTE COUNTY IN SOUTHWEST ARKANSAS
  MILLER COUNTY IN SOUTHWEST ARKANSAS
UNTIL 615 PM CDT.

LAT...LON 3338 9404 3305 9402 3305 9350 3346 9350

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:50 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 14, 3:50 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 PM CDT WED MAY 14 2003

NEXT ROUND OF SEVERE WEATHER OVER THE NORTHERN TIER OF THE CWA RIGHT
NOW. THIS HAS PROMPTED SPC TO ISSUE TORNADO WATCH FOR MUCH OF AREA
ALONG AND NORTH OF I 20 TIL 8 PM. THIS AREA MAY SLOWLY SAG SOUTHWARD
AS STORMS RACE EASTWARD. AM TENDING TO THINK A LITTLE THAT THERE
WON/T BE ANOTHER ROUND OF SEVERE DURING THE DAY TOMORROW...UNLESS
TONIGHTS IS LINGERING DOWN SOUTH IN THE MORNING. BUT STORMS MAY GET
GOING TOMORROW NIGHT...AND CHANCE OF STORMS WILL PERSIST INTO
SATURDAY AS UPPER LEVEL LOW COMES DRIFTING THIS WAY.

UPPER RIDGE LOOKS TO ASSERT ITSELF LATTER PART OF WEEKEND AND INTO
NEXT WEEK. NOT THAT WE WILL GET ANY LESS HUMID...BUT EXPECTING
CAPPING INVERSION TO KEEP THINGS QUIET FIRST HALF OF NEXT WEEK. 17

PRELIMS...

SHV 69/89/72/87/71 4222
MLU 69/90/70/89/71 4222
TXK 68/88/71/86/70 6255
TYR 71/89/72/87/71 4222
LFK 70/90/73/89/73 2222

.SHV...NONE.
Hazardous weather outlook, May 14, 12:00 PM CDT, 5 hours 11 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THROUGHOUT THE NIGHT ACROSS THE FOUR STATES REGION. HOWEVER...THE
NORTHERN HALF OF THE AREA...GENERALLY ALONG AND NORTH OF INTERSTATE
20...IS THE PRIMARY AREA OF CONCERN. A WEAK WARM FRONT STRETCHES
FROM THE RED RIVER OF MCCURTAIN COUNTY OKLAHOMA...THROUGH THE
VICINITY OF EL DORADO ARKANSAS. THIS FRONTAL BOUNDARY WILL SERVE AS
A FOCUS FOR THUNDERSTORM DEVELOPMENT...WITH STORMS EXPECTED TO MOVE
EAST SOUTHEASTWARD AFTER FORMING. VERY LARGE HAIL IS THE PRIMARY
THREAT WITH SEVERE THUNDERSTORMS TODAY AND TONIGHT...WITH STRONG
DAMAGING WINDS ALSO QUITE POSSIBLE. ISOLATED TORNADOES CANNOT BE
RULED OUT EITHER...ESPECIALLY JUST TO THE NORTH OF THE WARM FRONT
WHERE LOW LEVEL VERTICAL WIND SHEAR WILL BE GREATEST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY
THROUGH SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 14, 4:06 PM CDT, 1 hour 5 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-138-150100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
406 PM CDT WED MAY 14 2003

...TORNADO WATCH CONTINUES IN EFFECT FOR THE NORTH HALF OF THE FOUR
STATE AREA...

A TORNADO WATCH CONTINUES IN EFFECT UNTIL 8 PM THIS EVENING...FOR
THAT PART OF THE FOUR STATE AREA GENERALLY NORTH OF INTERSTATE 20.
THIS AREA INCLUDES ALL OF SOUTHWEST ARKANSAS...MCCURTAIN COUNTY
OKLAHOMA. IT ALSO INCLUDES THE CITIES OF CLARKSVILLE...MOUNT
PLEASANT...GILMER...AND MARSHALL IN TEXAS...AND SHREVEPORT AND
BOSSIER CITY...MINDEN...HOMER...RUSTON...AND MONROE IN LOUISIANA.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOS IN AND
NEAR THE WATCH AREA. RESIDENTS OF THIS AREA SHOULD STAY ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.

03

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:45 PM CDTSevere Thunderstorm WarningSHVHoward, Sevier45 min
May 13, 7:53 PM CDTSevere Thunderstorm WarningSHVHempstead67 min
May 13, 8:16 PM CDTSevere Thunderstorm WarningSHVNevada59 min
May 13, 8:43 PM CDTSevere Thunderstorm WarningSHVLafayette62 min
May 13, 8:55 PM CDTTornado WarningSHVLafayette35 min
May 13, 9:02 PM CDTSevere Thunderstorm WarningSHVColumbia58 min
May 13, 9:14 PM CDTTornado WarningSHVColumbia46 min
May 13, 9:38 PM CDTSevere Thunderstorm WarningSHVUnion37 min
May 13, 9:53 PM CDTSevere Thunderstorm WarningSHVMiller37 min
May 13, 10:15 PM CDTSevere Thunderstorm WarningSHVLafayette60 min
May 14, 10:37 AM CDTSevere Thunderstorm WarningSHVSevier23 min
May 14, 2:59 PM CDTFlash Flood WarningSHVHoward, Sevier4 hr
May 14, 3:22 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard53 min
May 14, 3:51 PM CDTSevere Thunderstorm WarningSHVSevier39 min
May 14, 4:42 PM CDTSevere Thunderstorm WarningSHVLittle River63 min
May 14, 5:49 PM CDTSevere Thunderstorm WarningSHVColumbia56 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.